Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 5, 2020, 7:15 AM CDT for Jackson County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2020, 7:15 AM CDT (12:15 UTC)
- Expired
- Sep 5, 2020, 10:22 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 8:43 AM CDT | FLASH FLOOD | 1 Nne Tarsney Lakes, MO | WATER OVER ROAD. FARM FIELDS DUMPING WATER ACROSS ROAD, DITCHES FULL OF WATER. |
| Sep 5, 9:06 AM CDT | FLASH FLOOD | 1 S Blue Springs, MO | EXCESSIVE WATER OVERFLOWING THROUGH NEIGHBORHOOD YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS53 KEAX 051215
FFWEAX
MOC095-051530-
/O.NEW.KEAX.FF.W.0027.200905T1215Z-200905T1530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
715 AM CDT Sat Sep 5 2020
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Central Jackson County in west central Missouri...
* Until 1030 AM CDT.
* At 715 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
This includes the following highways...
Interstate 470 between mile markers 13 and 16.
Interstate 70 in Missouri between mile markers 12 and 18.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440
FLASH FLOOD...RADAR INDICATED
$$
732 follow-up statements
532
WGUS73 KEAX 051412
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
912 AM CDT Sat Sep 5 2020
MOC095-051530-
/O.CON.KEAX.FF.W.0027.000000T0000Z-200905T1530Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MO-
912 AM CDT Sat Sep 5 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT THIS
MORNING FOR CENTRAL JACKSON COUNTY...
At 912 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grain Valley, Lake Lotawana, Lake Tapawingo and Tarsney Lakes.
This includes the following highways...
Interstate 470 between mile markers 13 and 16.
Interstate 70 in Missouri between mile markers 12 and 18.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440
FLASH FLOOD...RADAR INDICATED
$$
Atkins930 WGUS73 KEAX 051522 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 1022 AM CDT Sat Sep 5 2020 MOC095-051532- /O.CAN.KEAX.FF.W.0027.000000T0000Z-200905T1530Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson MO- 1022 AM CDT Sat Sep 5 2020 ...FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3898 9417 3891 9421 3903 9444 3907 9440 $$ Atkins
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 6:55 AM CDT, 20 minutes earlier.
Area forecast discussion, Sep 5, 6:55 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 655 AM CDT Sat Sep 5 2020 .Discussion... Issued at 338 AM CDT SAT SEP 5 2020 Above normal temperatures are expected for the holiday weekend with an abrupt change in temperature and potential record cold expected the middle of next week. The surface ridge of high pressure that brought very comfortable temperatures and humidity to the area has shifted east. This will allow modest WAA to increase throughout the day. As such, expect temperatures and humidity to be on the increase today with highs in the upper 80s to lower 90s. WAA will increase overnight tonight into Sunday with temperatures further rising into the low to mid 90s and heat index values in the mid 90s to near 100. Sunday night into Monday a upper level trough will move from the Canadian Plains into the northern Great Lakes. This will force a weak cold front into the area Monday. Models are a little faster with this front approaching moving into the area earlier on Monday. This may keep temperatures cooler across the northern CWA where high are now only expected to reach the upper 70s and lower 80s. South of the Missouri River highs will still reach the mid to upper 80s. In addition, a few showers and thunderstorms are expected to develop during the afternoon. Storms are expected to increase in coverage and intensity Monday night as a southwesterly low level jet develops and noses into the area. Monday night into Tuesday we will see a extreme change in temperatures. This will come courtesy of a upper level trough digging into the western Plains. This will tighten up the pressure gradient behind the cold front (now south of the CWA) and CAA will increase. That CAA coupled with cloudy skies and continued showers and thunderstorms due to the persistent southwesterly LLJ will keep highs in the mid 50s across the northwestern CWA to the lower 70s across the southern CWA. Depending on how quickly the cold air is ushered into the area on Tuesday we may break a record for a min max at KC although likely midnight highs may negate that. Tuesday night into Wednesday a upper level low will close into the base of the trough across Colorado. This low will slowly move from eastern Colorado to eastern Nebraska by Friday. This will keep the area in an unsettled and unseasonably cool pattern through the remainder of the work week. Record lows will be challenged on Wednesday and Thursday and record min max temperatures will be challenged Tuesday through Thursday. && .Aviation...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 652 AM CDT SAT SEP 5 2020 Thunderstorms will remain in the VC of MCI and MKC thru 13Z however, byd that conds are expected to remain VFR. Expect sct clouds btn 3-5kft today with sct high clouds tonight. Winds will be lgt and vrb this morning before becmg S btn 5-10kts today. Winds tonight will increase out of the south btn 10-15kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...73 Aviation...73
Hazardous weather outlook, Sep 5, 5:13 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Sat Sep 5 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Sat Sep 5 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms across portions of far western Missouri and far eastern Kansas will remain possible through mid morning. No severe storms are expected at this time. Hot and humid conditions will develop this afternoon. Heat index values will reach the mid 90s. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot and humid conditions are expected on Sunday. Heat index values will approach 100 degrees in the afternoon. Thunderstorms are possible late Monday night into Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 5, 5:34 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
534 AM CDT Sat Sep 5 2020
MOZ037-038-044-051115-
Johnson MO-Lafayette MO-Jackson MO-
534 AM CDT Sat Sep 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND JOHNSON COUNTIES UNTIL 615 AM CDT...
At 533 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tapawingo to near Lake Lotawana to 6
miles east of Lone Jack. Movement was southeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Warrensburg, Grain Valley, Oak Grove, Knob Noster, Holden, Lake
Lotawana, Lone Jack, Lake Tapawingo, Leeton, Chilhowee, Kingsville,
Whiteman Afb, Lake Lafayette, Centerview and Tarsney Lakes.
This includes the following highways...
Interstate 70 in Missouri between mile markers 13 and 28.
Interstate 470 between mile markers 11 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3857 9386 3877 9413 3883 9412 3884 9421
3903 9447 3905 9440 3910 9436 3881 9356
3860 9356
TIME...MOT...LOC 1033Z 305DEG 17KT 3900 9435 3894 9420 3887 9406
KurtzSpecial weather statement, Sep 5, 6:39 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Sat Sep 5 2020
MOZ037-038-043-044-051230-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
639 AM CDT Sat Sep 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 730 AM CDT...
At 639 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lotawana, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lee's Summit, Blue Springs, Grain Valley, Pleasant Hill, Oak Grove,
Lake Lotawana, Lone Jack, Lake Tapawingo, Kingsville, Lake Lafayette,
Strasburg, Tarsney Lakes and Pittsville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 19 and 23.
Interstate 470 near mile marker 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3893 9440 3897 9433 3905 9429 3892 9390
3879 9396 3868 9408
TIME...MOT...LOC 1139Z 301DEG 13KT 3894 9428
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:34 AM CDT | Special Weather Statement | EAX | Jackson, Johnson | 41 min |
| Sep 5, 6:33 AM CDT | Areal Flood Advisory | EAX | Jackson | 42 min |
| Sep 5, 6:39 AM CDT | Special Weather Statement | EAX | Jackson | 51 min |
| Sep 5, 7:30 AM CDT | Special Weather Statement | EAX | Johnson | 45 min |
| Sep 5, 8:13 AM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| Sep 5, 8:15 AM CDT | Special Weather Statement | EAX | Jackson | 30 min |
| Sep 5, 8:24 AM CDT | Areal Flood Advisory | EAX | Jackson, Johnson | 2 hr |
| Sep 5, 8:50 AM CDT | Special Weather Statement | EAX | Jackson | 25 min |
| Sep 5, 8:53 AM CDT | Special Weather Statement | EAX | Johnson | 37 min |
| Sep 5, 9:20 AM CDT | Special Weather Statement | EAX | Jackson | 25 min |
| Sep 5, 10:45 AM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.